Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Re:rash as a die-off effect
Feb 24, 2002

Thanks for your prompt reply. I have been 100 on with the meds only missing by an hour a couple of times a week. I also don't do drugs, alcohol or smoke and try and maintain a healthy diet. I will get a susceptibility test as soon as my viral load goes over 1000. My doctor tells me that it is not accurate under 1000. Is that not correct? I too suspected the Sustiva but was assured that it was more likely the Combivir. The rash lasted for two weeks after I stopped meds and then cleared for a week and returned full force for another bout. It then gradually cleared and is now gone. This seemed to fit more with a drug that stays in the system longer. This is also the first time I have had an alergic reaction to any drug. I now take Sustiva with Zerit and Epivir and have no side effects at the moment. This would, of course, mean it was the AZT or that the rash was only an inital reaction that has gone away. I guess the reson I was asking was that I am concerned that the virus is gradually building up a resistance to those meds and was considering trying Sustiva and Combivir again since the <400 seemed to come from the first two drugs. Sorry to take up your time again but would really appreciate any further thoughts?

Response from Dr. Young

Thanks for your question.

In commercial labs, one cannot obtain sufficient viral material to do resistance testing with viral loads less than 1000 copies. This does not mean that technically that it cannot be done, nor does it necessarily mean that the results are unreliable.

As for your drugs, I believe that d4T and ZDV are roughly equivalent from a potency standpoint (though, if anything, d4T might be a little more potent and should be expected to have a greater viral effect). In either case, since the resistance mutations associated with resistance to d4T are essentially the same as those for ZDV; loss of susceptibility to one drug likely means the same for the other.

In the regimen of ZDV (or d4T) with 3TC and efavirenz, one could expect that if resistance was emerging, that the first mutations to arise would be associated with efavirenz resistance (K103N, for example) and soon thereafter 3TC (M184V); resistance to the thymidine analogues (ZDV and d4T) typically arise later.

I think that in the final analysis; I'd certaily keep up the excellent adherence; but we'd need to look at repeat viral loads and your viral resistance profile before making any concrete decisions. Good luck, BY



Previous
STI time ??
Next
2nd Line Therapy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement